Results of a retrospective case-control study support an association between stimulant use and sudden unexplained death.
Controversy continues about the safety of stimulant medications and the need for electrocardiogram (ECG) monitoring before stimulants are prescribed to children with attention-deficit/hyperactivity disorder (JW Pediatr Adolesc Med Apr 30 2008). The AAP states that no compelling evidence supports the risk for sudden death in children who receive stimulants. Instead of ECG monitoring before prescribing stimulants, the AAP recommends clinical and physical evaluation and careful personal and family history of cardiac abnormalities. Children determined to be at risk based on this assessment should undergo ECG testing and possibly cardiology consultation.
In a retrospective, case-control study, investigators used national mortality data (1985–1996) to compare 564 children (age range, 7–19 years) with no history of cardiac or other chronic illness who were treated with stimulants and died suddenly and 564 children who died as passengers in motor vehicle accidents. Use of stimulant medication was determined from parent, medical examiner, and toxicology reports. Ten children (1.8%) in the sudden-death group were using stimulant medication versus 2 children (0.4%) in the control group (odds ratio, 7.4; 95% confidence interval, 1.4–74.9). The researchers conclude that the findings support a significant association between stimulant use and sudden unexplained death.
Comment: The FDA enumerated several limitations of this study, including differences between groups in recall of stimulant use up to 20 years after a child’s death, the possibility that medical evaluation of the cause of death might have been more thorough in children with sudden unexplained death, and the low frequency of stimulant use in both groups (“Communication About an Ongoing Safety Review of Stimulant Medications Used in Children with Attention-Deficit/Hyperactivity Disorder”). In addition, 40% of parents of cases refused participation or could not be located. A large, government-sponsored epidemiology study is under way and will be completed by the end of 2009. In the meantime, prudent practice is possible: a cardiac history and physical examination for previously undetected cardiac abnormalities, including congenital heart disease, conduction abnormalities, and cardiomyopathy. When risk is detected, the patient can be referred to a cardiologist before stimulant therapy is initiated.
— Martin T. Stein, MD
Published in Journal Watch Pediatrics and Adolescent Medicine July 15, 2009
Gould MS et al. Sudden death and use of stimulant medications in youths. Am J Psychiatry 2009 Jun 15; [e-pub ahead of print]. (http://dx.doi.org/10.1176/appi.ajp.2009.09040472)